MAUDE Adverse Event Report: CONMED CONMED; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

CONMED CONMED; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number TS8865
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/07/2024
Type of Reportable Event Serious Injury
Event or Problem Description
The customer reported that the ts8865 tendon stripper, open loop, diam.6.5 mm, was being used on (b)(6)2024 during a revision acl & meniscus repair procedure when it was reported ¿the surgeon was doing revision acl and while harvesting the graft semitendinosus the tip of the open loop stripper got detached from the shaft and left inside the patient while pulling out the stripper.This incident was reported by or staff while doing the closing and shared the final pictures of the x ray.It was very unfortunate and later the patient again got operated and they removed this tip from the body.¿.Further assessment questioning found that the secondary procedure was performed on the next day (b)(6)2024.The patient stayed in the hospital for 3 days instead of 2.It was also reported that ¿the patient is recovering well at home, following the recommended rehabilitation program.".The procedure was completed with a 1 hour and 30-minute delay.This report is being raised on the reported injury due to the patient needing an additional surgery to remove the foreign body.
 
Additional Manufacturer Narrative
The reported device is being returned to conmed for evaluation.A supplemental and final report will be filed following the completion of the device evaluation and complaint investigation.We will continue to monitor per regulatory requirements to help ensure patient safety.
 
Additional Manufacturer Narrative
Reported event ¿of the tip of the open loop stripper got detached from the shaft and left inside the patient while pulling out the stripper¿ is confirmed.Examination of the returned used, device item ts8865, confirm the reported problem.Returned device was inspected per print ts8865, and inspection procedure.The root cause cannot be determined, however, based upon evaluation, ifu and photos, the likely cause of this event was excessive force that caused the device to become damaged.Although this is a reusable device, it is not serviceable.Therefore, a service history is not available for review.A device history review (dhr) was requested from the manufacturer, and no indication of abnormalities was communicated.A two-year review of complaint history revealed there has been a total of (b)(4) complaint, regarding (b)(4) device, for this device family and failure mode.During this same time frame (b)(4) devices have been manufactured and shipped worldwide.Should all the complaint devices have been found confirmed for this reported failure, the rate of failure would be (b)(4).Per the instructions for use, the user is advised the distal end of the device was designed with the intent of stripping grafts.Appropriate consideration must be given during product use to ensure the tip does not cause damage to the graft while passing the device up the graft.Excessive force should not be used when stripping tendon.This may result in patient or user injury.Knowledge of surgical technique and size of tendon stripper loop (6.5 mm) is important in considerations of the successful utilization of this device.Do not use excessive force on devices, to avoid damage or breakage during use.We will continue to monitor per regulatory requirements to help ensure patient safety.
 
Event or Problem Description
The customer reported that the ts8865 tendon stripper, open loop, diam.6.5 mm, was being used on (b)(6) 2024 during a revision acl & meniscus repair procedure when it was reported ¿the surgeon was doing revision acl and while harvesting the graft semitendinosus the tip of the open loop stripper got detached from the shaft and left inside the patient while pulling out the stripper.This incident was reported by or staff while doing the closing and shared the final pictures of the x ray.It was very unfortunate and later the patient again got operated and they removed this tip from the body.¿.Further assessment questioning found that the secondary procedure was performed on the next day (b)(6)2024.The patient stayed in the hospital for 3 days instead of 2.It was also reported that ¿the patient is recovering well at home, following the recommended rehabilitation program.".The procedure was completed with a 1 hour and 30-minute delay.This report is being raised on the reported injury due to the patient needing an additional surgery to remove the foreign body.
 
Additional Manufacturer Narrative
Update: d3 was updated to reflect the correct manufacturer.Reported event ¿of the tip of the open loop stripper got detached from the shaft and left inside the patient while pulling out the stripper¿ is confirmed.Examination of the returned used, device item ts8865, confirm the reported problem.Returned device was inspected per print ts8865, and inspection procedure.The root cause cannot be determined, however, based upon evaluation, ifu and photos, the likely cause of this event was excessive force that caused the device to become damaged.Although this is a reusable device, it is not serviceable.Therefore, a service history is not available for review.A device history review (dhr) was requested from the manufacturer, and no indication of abnormalities was communicated.A two-year review of complaint history revealed there has been a total of 1 complaint, regarding 1 device, for this device family and failure mode.During this same time frame 176 devices have been manufactured and shipped worldwide.Should all the complaint devices have been found confirmed for this reported failure, the rate of failure would be 0.006.Per the instructions for use, the user is advised the distal end of the device was designed with the intent of stripping grafts.Appropriate consideration must be given during product use to ensure the tip does not cause damage to the graft while passing the device up the graft.Excessive force should not be used when stripping tendon.This may result in patient or user injury.Knowledge of surgical technique and size of tendon stripper loop (6.5 mm) is important in considerations of the successful utilization of this device.Do not use excessive force on devices, to avoid damage or breakage during use.We will continue to monitor per regulatory requirements to help ensure patient safety.
 
Event or Problem Description
The customer reported that the ts8865 tendon stripper, open loop, diam.6.5 mm, was being used on (b)(6) 2024 during a revision acl & meniscus repair procedure when it was reported ¿the surgeon was doing revision acl and while harvesting the graft semitendinosus the tip of the open loop stripper got detached from the shaft and left inside the patient while pulling out the stripper.This incident was reported by or staff while doing the closing and shared the final pictures of the x ray.It was very unfortunate and later the patient again got operated and they removed this tip from the body.¿.Further assessment questioning found that the secondary procedure was performed on the next day (b)(6) 2024.The patient stayed in the hospital for 3 days instead of 2.It was also reported that ¿the patient is recovering well at home, following the recommended rehabilitation program.".The procedure was completed with a 1 hour and 30-minute delay.This report is being raised on the reported injury due to the patient needing an additional surgery to remove the foreign body.

Brand Name
CONMED
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
CONMED
525 french road
utica NY 13502
Manufacturer (Section G)
CLASSIC WIRE CUT CO, INC
25014 anza drive
valencia CA 91355
Manufacturer Contact
samantha dewberry
525 french road
utica, NY 13502
3152230184
MDR Report Key20923664
Report Number1017294-2024-00148
Device Sequence Number8285569
Product Code LXH
UDI-Device Identifier10845854050323
UDI-Public10845854050323
Combination Product (Y/N)N
Initial Reporter CountryQA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,User Facility,Distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/27/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberTS8865
Device Lot Number71488
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/18/2024
Supplement Date Received by Manufacturer01/20/2025
01/20/2025
Initial Report FDA Received Date12/13/2024
Supplement Report FDA Received Date01/22/2025
01/27/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/30/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other; Hospitalization;
Patient Age31 YR
Patient SexMale
Patient EthnicityNon Hispanic